News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: red blotchy rash on calves after 12 mile walks


 fairycakes - Thu Oct 18, 2007 5:48 pm

31
F
Factor V Leiden, Low WBC, ADHD, High DHEA
Breast Aug/ Tummy Tuck, Jaw Surgery, Bunionectomy, Ganglion Cyst Removal

ADHD Med, 81 mg aspirin, vitamin.

Had corticosteroid injection to localized area about a month and a week ago.

I have been having issues with low counts lately with my labs which are posted in the Hematology section along with my family history.

For the last five weeks (I started paying attention to my body a bit more after the odd blood counts) I noticed that after my longer walks which last just under three hours, I had a blotchy rash on my L calf that migrated towards the front of my leg. Over the next few weeks, with each walk the rash shows up a little bit bigger and now it is in three areas. My L calf, my inner R calf and my outer L calf. The rashes do not hurt or itch they are just there. My friend and I walk 6 miles to our favorite sandwich shop and then return home, when I looked today at the sandwich shop there was no rash, when we got home it was there full force. Before my walks there are no red areas on my legs, after my walks (only the long ones so far) the spots show up. Could this be tied to the corticosteroid injection, my low WBC, or high DHEA?

I do have photos that I took today, but do not know how to attach them to the message.
[/img]
 Dr. Chan Lowe - Fri Oct 19, 2007 8:01 pm

User avatar Hi Fairycakes,

From your description I am suspicious that you may have a rash known as purpura that develops due to the small capillaries breaking. After a long walk there may have been enough stress on the blood vessels to cause this to develop.

The steroids do increase the risk of bleeding some because they inhibit the functioning of platelets. Having the steroids nearly a month before this is unlikely to affect platelets since they regenerate relatively quickly. Also I suspect that your hormone levels are also unrelated.

If this rash is worsening or not improving in the next few days I would recommend that you see your doctor about it.

Best wishes.
 fairycakes - Sat Oct 20, 2007 12:06 pm

Hi Dr. Lowe,

The rash goes away within 24 - 48 hours after the walks. They start out red, but not blood red. They fade to a pink/ orage color by evening and then within the next day or so it fades away and only returns when I take my next long walk. I did take photos and took a copy of them to my allergy doc and will take one to my derm doc at my next appointment as well. Thanks for answering my questions.

My girlfriend mentioned perhaps the sun exposure was causing it, the longest portion of our walks is with the sun facing our backs. Our return trip is about 1/3 of the total overall distance and that is when the sun is facing our fronts. If it were the sun causing the rash to show up, wouldn't it too be more all over my body vs. the three spots?

I first thought that perhaps something in the air where we walk was giving me the rash, but we are not really walking off the cement walk ways, and if it were in the air I would have the rash in more areas. My allergy doc did quite a bit of testing via blood and my results were negative on every thing he tested for.

I've been seeing my dermatogist for about six months now. He's noticed rosacea on my face and we've been battling possible folliculitis on my arms which we think is caused by the heat and combined sweat and sun screen. I've had 10 biopsies with 3 needing to be re-scooped. 8 of the original 10 came back with mild to moderate dysplastic nevi. I do have a question about the dysplastic nevi results. I have spots all over my body (hundreds of them) [b] Is it possible that I just grow my freckles and moles in the dysplastic category?[/b] The two spots I went in to have checked were normal, the 8 additional spots that the doc biopsied were all bad with the three needing to be re-scooped. The spots the doc biopsied were not what you typically look for when doing an overall scan for changes in your skin. They were all uniform circles that were dark in color. They had regular borders, not large, uniform color and symmetrical. [b]The re-scooping means that the cells are damaged further than the original biopsy, does that mean that the ones that needed to be re-scooped were possibly transitioning into something worse because the damaged cells went deeper? With this many dysplastic results, how can you tell which spot to check when they all look alike?[/b]

I've had such an interesting medical adventure these past few weeks and am very curious as to what the end results will be, I'm also scared, but still very curious because the answers are still a mystery. I am finding that self diagnoses is not the smart route to take because there are so many possibilities (I'm not really trying to diagnos myself, just learning so that I can ask proper questions at my Dr. Appt's), but through this have learned that I really love diagnostics and will start taking classes in the pre-nursing program in January.
 Dr. Chan Lowe - Thu Oct 25, 2007 8:04 pm

User avatar Hi again,

If it were sun related I would expect, as you have suggested, that all the sun exposed areas would be effected. From the rapid resolution I wonder if this may be exercise induced hives. I would expect this to be more diffuse but it could potentially just affect the calves in uncommon situations. Follow up with your dermatologist will likely be helpful.

Regarding your nevi. If you have many dysplastic nevi this is actually a bit reassuring that other dysplastic nevi will not progress to melanoma. A single dysplastic nevus is much more concerning. The biopsy issue is less certain. It may be a technique or that the area went deeper (again either due to technique or deeper expansion). Follow up on these issues is important also. With many dysplastic nevi, the key is to watch for any that are changing. If any of them begin to change they need to be evaluated right away.

The medical field is very rewarding. I think you'll find your classes very interesting.

Best wishes.
 fairycakes - Wed Nov 07, 2007 10:21 pm

Hi Dr. Lowe,

I showed the photos to both my Allergy Doc as well as my Derm Doc. The derm doc wants me to come in after my next long walk so that she can biopsy it. I'm curious as to why a rash that goes away would be biopsied, do you know why the biopsy is requested, or what type of knowledge would be gained from checking an area where a rash comes and goes?

The last two biopsy results came back clean so I am quite happy today.

I also have a question for you about the Kenalog 40 injection that I had 2 months ago that was local to the cyst on my head. The cyst is still there, but the surrounding tissue about the size of a half dollar now is soft, almost mushy to the touch, reddish in color and the hair in that particular area is thinning out to the point of really not having any hair in the area that is soft. I go in next week to have the cyst removed using the wide-X method. Will this prevent further damage to the surrounding tissue as well as stop my hair from thinning? Will removing the cyst take any residual steroid from the shot with it? It was quite interesting talking to the Doc today because from what was explained to me, my hair should not be falling out. The cyst itself is still painful to the touch, even more so now.

If I am having results that are the opposite (hair loss vs. the usual hair growth caused by the steroid injection) Is it not possible that the rest of my medical problems (WBC's being low and the hormone levels) are also giving me results that are the opposite of the regular side effects?

All docs from the endocrinologist, the hematologist and allergist say no, but the dermatologist is saying that the hair loss is the exact opposite effect that the injection is used for. Could I have an allergy that makes the usual problems associated happen in the opposite direction?

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here